Utah, 2013

Flash Flooding in Utah, July 4 to 7, 2013

July 4 to 7, 2013 · NWS SLC · 8 events in 4 counties and zones

A day after monsoonal moisture first moved into Utah, the lower levels of the atmosphere began to moisten, allowing for heavier rain storms to develop. This heavy rainfall caused flash flooding in some locations, in what would prove to be the beginning of a very active flash flood season.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A day after monsoonal moisture first moved into Utah, the lower levels of the atmosphere began to moisten, allowing for heavier rain storms to develop. This heavy rainfall caused flash flooding in some locations, in what would prove to be the beginning of a very active flash flood season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 3, 8:23 PM MST, 7 hours 37 minutes earlier.

Area forecast discussion, Jul 3, 8:23 PM MST, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
923 PM MDT WED JUL 3 2013

.SYNOPSIS...THE STRONG UPPER HIGH OVER THE GREAT BASIN WILL
CONTINUE TO BREAK DOWN THROUGH THE WEEKEND...KEEPING A MOIST AND
UNSTABLE AIRMASS OVER THE REGION THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...THE STRONG HIGH PRESSURE RESIDING OVER THE GREAT BASIN
FOR THE PAST SEVERAL DAYS HAS STARTED TO WEAKEN AND WILL CONTINUE TO
DO SO THROUGH THE WEEKEND IN RESPONSE TO A SERIES OF SHORTWAVE
TROUGHS MOVING ALONG THE CANADIAN BORDER. WHAT THIS MEANS IS THAT
THE VERY HOT TEMPERATURES OF LATE WILL FINALLY TREND DOWNWARD.
ALTHOUGH A FEW SITES AROUND UTAH STILL HIT RECORD HIGHS AGAIN
TODAY...THE SALT LAKE AIRPORT JUST BARELY MANAGED TO REACH TRIPLE
DIGITS. HOWEVER...EXPECT TRIPLE DIGIT READINGS TO BE LESS PREVALENT
THE NEXT FEW DAYS AND CONFINED MAINLY TO SOUTHERN UTAH.

THE OTHER NOTICEABLE CHANGE IN THE WEATHER OVER THE NEXT FEW DAYS
WILL BE THE INCREASE IN MOISTURE. MOISTURE HAS ALREADY BEGUN TO
INCREASE ACROSS THE NORTH TODAY AND WILL SPREAD SOUTH TOMORROW. NOT
ONLY WILL THIS RESULT IN THE INCREASE OF THUNDERSTORM
COVERAGE...SOME OF THESE STORMS COULD PRODUCE BRIEF HEAVY RAIN AS
WELL...AS SEEN WITH A FEW OF THE STRONGER STORMS THAT DEVELOPED
TODAY.

THUNDERSTORM ACTIVITY FROM TODAY IS WINDING DOWN ACROSS THE AREA
THIS EVENING FOR THE MOST PART. HOWEVER...THE CONCERN IS THAT A WEAK
DISTURBANCE ACROSS IDAHO WILL DROP SOUTH INTO UTAH TONIGHT. MODELS
INDICATE A VORT MAX LINGERING OVER NORTHERN UTAH THROUGH THE NIGHT.
AS A RESULT...SHOWERS COULD BE FILLING IN LATER THIS EVENING INTO
THE OVERNIGHT HOURS ACROSS THE NORTH.

WILL UPDATE TO ADJUST SKY/POP FOR THE REMAINDER OF THE EVENING
BASED ON OBSERVATIONAL TRENDS AND TO INTRODUCE MENTIONABLE POPS TO
NORTHERN AND WEST-CENTRAL UTAH FOR THE OVERNIGHT HOURS.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL WILL REMAIN LIGHT
NORTHWEST THROUGH ABOUT 04Z-05Z...BEFORE SWITCHING BACK TO THE
SOUTHEAST. THERE IS A 10 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS
DEVELOPING AFTER 05Z TONIGHT WHICH COULD RESULT IN BRIEF GUSTY
OUTFLOW WINDS.

&&

.FIRE WEATHER...THUNDERSTORM COVERAGE INCREASES THROUGH THIS WEEKEND
AS A RIDGE OF HIGH PRESSURE WITH PLENTY OF MOISTURE EMBEDDED SHIFTS
EAST OVERHEAD AND INTO THE FOUR CORNERS REGION. IN THIS
PATTERN...CONVECTION WILL NOT BE LIMITED TO AFTERNOON/EARLY EVENING.
ACROSS NORTHERN UTAH...THE CHANCE OF WETTING RAINS WILL INCREASE. IT
WILL REMAIN DRY ENOUGH IN THE LOWER LEVELS FOR THE THREAT OF
GUSTY/ERRATIC WINDS WITH CONVECTIVE ACTIVITY ALONG WITH LIGHTNING
ACROSS CENTRAL AND SOUTHERN UTAH.

ACROSS SOUTHWEST UTAH FRIDAY INTO THIS WEEKEND...SOUTHWEST WINDS MAY
INCREASE...THOUGH RH VALUES WILL BE MARGINAL FOR CRITICAL FIRE
WEATHER CONDITIONS. TEMPERATURES ACROSS THE REGION WILL SLOWLY
DECREASE...AT THE EXPENSE OF RISING HUMIDITY VALUES THROUGH THIS
WEEKEND.

DRIER SOUTHWESTERLY FLOW SETTLES INTO THE REGION EARLY NEXT WEEK.
VERY WARM CONDITIONS WILL CONTINUE WITH HUMIDITY VALUES FALLING
SIGNIFICANTLY (WITH MANY AREAS IN THE SINGLE DIGITS). CONVECTION
EARLY NEXT WEEK SHOULD BECOME MORE DIURNAL IN NATURE AND BETTER TIED
TO MOUNTAINOUS TERRAIN.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAT ADVISORY UNTIL 10 PM MDT THURSDAY FOR UTZ019>021.

WY...NONE.
&&

PUBLIC/AVIATION...CHENG
FIRE WEATHER...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 3, 9:01 PM MST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1001 PM MDT WED JUL 3 2013

UTZ001>016-019>021-517-518-WYZ021-041300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1001 PM MDT WED JUL 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
NIGHT. LOCALLY GUSTY OUTFLOW WINDS ARE POSSIBLE WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TEMPERATURES ACROSS THE OUTLOOK AREA WILL BEGIN TO COOL OFF
THURSDAY ALTHOUGH TRIPLE DIGIT READINGS ARE STILL EXPECTED ACROSS
THE FAR SOUTH AND SOUTHEAST. TEMPERATURES WILL ONCE AGAIN REACH
OR EXCEED 110 ACROSS UTAHS DIXIE.

THE AREAL COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS WILL
INCREASE AGAIN THURSDAY WITH SIMILAR COVERAGE EXPECTED FRIDAY
INTO THE WEEKEND AS MOISTURE INCREASES. THERE WILL ALSO BE AN
INCREASING THREAT OF LOCAL HEAVY RAIN ALONG WITH ISOLATED FLASH
FLOODING HEADING INTO THE WEEKEND.

TEMPERATURES WILL CONTINUE TO DROP OFF A FEW DEGREES THROUGH THE
END OF THE WEEK AS THIS MOISTURE SPREADS IN AND THE AIRMASS COOLS
SLIGHTLY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Jul 4, 1:13 AM MST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
213 AM MDT THU JUL 4 2013

UTZ002-007-040900-
NORTHERN WASATCH FRONT UT-WASATCH MOUNTAINS I-80 NORTH UT-
213 AM MDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR DAVIS...WESTERN WEBER AND EXTREME
EASTERN BOX ELDER COUNTIES UNTIL 300 AM MDT...

AT 207 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF HOOPER...OR 17 MILES WEST
OF LAYTON...MOVING EAST AT 20 MPH.

WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM ACROSS MUCH
OF DAVIS AND WESTERN WEBER COUNTIES.

* LOCATIONS IMPACTED INCLUDE...
   ANTELOPE ISLAND STATE PARK...
   WEST WARREN...
   HOOPER...
   WEST POINT AND  WEST WEBER...
   SYRACUSE AND  CLINTON...
   CLEARFIELD... SUNSET... ROY... WEST HAVEN AND  WILSON...
   LAYTON AND  HILL AIR FORCE BASE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4091 11184 4092 11236 4123 11240 4140 11198
TIME...MOT...LOC 0811Z 275DEG 14KT 4109 11227

PW
Local storm report, Jul 4, 3:22 AM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
422 AM MDT THU JUL 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     15 WNW PROMONTORY       41.70N 112.85W
07/04/2013  M63.00 MPH       BOX ELDER          UT   MESONET

            LOCOMOTIVE SPRINGS

0200 AM     TSTM WND GST     18 ESE LAKESIDE         41.07N 112.59W
07/04/2013  M59.00 MPH       BOX ELDER          UT   MESONET

            HAT ISLAND

0230 AM     TSTM WND GST     SYRACUSE                41.10N 112.06W
07/04/2013  M69.00 MPH       DAVIS              UT   MESONET

0328 AM     TSTM WND GST     4 W LEHI                40.41N 111.93W
07/04/2013  M58.00 MPH       UTAH               UT   MESONET

            SARATOGA SPRINGS

&&

The radar

The Salt Lake City radar (KMTX), 79 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Salt Lake

When
July 4, 4:00 AM MST to 5:00 AM MST
Where
Salt Lake County, 0.79 mi W of Pallas to 0.81 mi ENE of Taylorsville
Cause
Heavy Rain
Property damage
$40,000
Reported by
Newspaper
Coordinates
40.672, -111.915

Heavy rain caused flash flooding in Taylorsville during the early morning hours of July 4. The flooding occurred at the Atherton Park Apartments, where water flowed into 24 basement-level apartments. Only four of these apartments experienced significant damage, but approximately 75 people were temporarily displaced by the flooding.

Flash Flood, Salt Lake

When
July 5, 1:00 AM MST to 2:00 AM MST
Where
Salt Lake County, 3.86 mi W of Alta to 3.96 mi ENE of Granite
Cause
Heavy Rain
Property damage
$80,000
Reported by
Broadcast Media
Coordinates
40.577, -111.703

Heavy rain during the overnight hours caused flash flooding in Little Cottonwood Canyon, resulting in rockslides and mudslides onto the main road along the canyon. The flood deposited debris onto the road, including trees, branches, and rocks. This debris was spread over a large area of the road, from 4 miles down the canyon from Snowbird Ski and Summer Resort, all the way down to the bottom of the canyon. Twelve hours of cleanup was necessary before the road was reopened to automobile traffic. The road was damaged in some locations, particularly along the shoulder, but the integrity of the main roadway was not compromised. The Utah Department of Transportation estimated that the cost of the road repairs would be approximately $80,000.

Flash Flood, Wayne

When
July 5, 5:00 PM MST to 6:00 PM MST
Where
Wayne County, 3.88 mi ENE of Torrey to 3.79 mi E of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.322, -111.354

Park rangers reported flash flooding along Sulphur Creek in Capitol Reef National Park.

Flash Flood, Kane

When
July 5, 6:30 PM MST to 7:30 PM MST
Where
Kane County, 6.77 mi SE of Glen Canyon to 7.2 mi NNW of Glen Canyon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.015, -111.579

A large flash flood occurred along Wahweap Creek, with the water level rising over four feet in a very short period of time.

Flash Flood, Salt Lake

When
July 5, 10:00 PM MST to July 6, 2:00 AM MST
Where
Salt Lake County, 1.71 mi WNW of Alta to 1.38 mi E of Granite
Cause
Heavy Rain
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
40.586, -111.662

Another flash flood and rockslide occurred in Little Cottonwood Canyon, less than 24 hours after the first event earlier in the day. In this occurrence, debris blocked a drainage along the road, adding to the water and mud that flowed across the road. Large rocks rolled onto the main roadway, some as large as basketballs. Some additional road damage occurred due to the rocks and flowing water.

Flash Flood, Salt Lake

When
July 6, 2:30 PM MST to 4:30 PM MST
Where
Salt Lake County, 0.72 mi E of Brighton to 0.46 mi S of Union
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
40.602, -111.867

Heavy rain over the Salt Lake Valley flooded six residential properties in Midvale and Sandy. A couple of homes had significant basement flooding, while others had flooding on lawns and other outdoor property. The worst of the flooding was near 8000 South and 700 East in Sandy, where two homes had more than $5,000 in damage each.

Flash Flood, Wayne

When
July 7, 1:25 PM MST to 2:25 PM MST
Where
Wayne County, 3.88 mi ENE of Torrey to 3.79 mi E of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.322, -111.354

Park rangers at Capitol Reef National Park reported flash flooding on Sulphur Creek, with the flood reaching the Visitor Center at 225 pm MDT.

Flash Flood, Garfield

When
July 7, 7:00 PM MST to 8:00 PM MST
Where
Garfield County, 18.38 mi NE of Boulder to 20.78 mi NE of Boulder
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.082, -111.174

A park ranger at Capitol Reef National Park reported that Sheets Gulch experienced a flash flood, with flooding reaching all the way to the Notom Road, just east of the park boundary.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469678, 469596, 469586, 469589, 469600, 469631, 469584, 469306.